Naloxone is a medicine used to treat opioid overdose. It works by rapidly reversing the effects of opioids and blocking them from having further effects. Opioid overdoses can be deadly so naloxone can be vital for saving lives.
From 2010 to 2018 there was a 120% increase in opioid overdose deaths. One of the main reasons for this increase is the use of prescription opioids for chronic pain management. Since opioids are highly addictive, long-term use and high doses, even when prescribed, can quickly be a gateway to opioid abuse and addiction.
If you see that someone is experiencing an opioid overdose, it is important to call 911 immediately. If you have friends or family who are using opioids and are therefore at risk, you may be able to be trained to administer naloxone which could help to save their life.
What are Opioids?
Opioids are compounds extracted from poppy seeds as well as semisynthetic and synthetic compounds which have similar properties and act on opioid receptors in the brain. They suppress functions of the central nervous system such as heart rate, blood pressure, respiration, and temperature regulation, and cause an increase in the release of chemicals responsible for pleasure.
Medically approved opioids are used in the treatment of pain as they have analgesic and sedative effects. Examples of prescribed opioids include oxycodone, morphine, fentanyl, and tramadol. Opioids can also be illicit drugs such as heroin or counterfeit prescription medicine. These drugs are unregulated and have no accepted medical use.
Opioids have a substantial risk of abuse and physical and psychological dependence. Dependence is characterized by symptoms of tolerance and withdrawal. When you try to quit the drug, you will experience unpleasant withdrawal symptoms as your body and mind think that you need the drug in order to function normally.
Although it is possible to develop a dependency on a drug without an addiction, addiction will usually follow. The National Institute on Drug Abuse defines addiction as a brain disease which causes you to compulsively seek out the drug despite it having adverse effects on your life. It occurs due to biochemical changes in the brain after continued substance abuse.
Since heroin is so highly addictive, dependence and addiction can develop very quickly. This is partly due to the almost instant euphoria that you feel when taking it. The intense high makes you seek it out repeatedly.
The Opioid Epidemic
In 2017, the United States Department of Health and Human Services declared a public health emergency saying that there was an opioid crisis. We can see this in the statistics related to opioid abuse since. In 2019, there were 1.6 million people with an opioid use disorder and 10.1 million people who misused prescription opioids.
A big reason for the increase in abuse stems from the aggressive promotion of opioid painkillers by pharmaceutical companies in the 1990s. The companies reassured people that patients would not become addicted to opioid painkillers and that led to a surge in the prescribing of opioids. With this came an increased misuse of both prescription and non-prescription opioids.
Opioid use can lead to death because the drugs affect the part of the brain which regulates breathing. A high dose can cause slowing of breathing to the point of stopping. The dose required for someone to overdose varies from person to person based on factors such as weight and age.
It is helpful to understand the signs of opioid overdose so that you can get the support needed to save lives. Signs include:
- Pinpoint pupils
- Difficulty breathing
- Faint heartbeat
- Limp arms and legs
- Pale skin
- Purple lips and fingernails
While there is a chance of overdose with any use of opioids, there are factors which increase your risk. If you have a loved one who is at increased risk of having an opioid overdose, it might be possible for you to get training in administering naloxone. It is therefore important to understand if your loved one is at risk so that you can help them if they overdose.
Risk factors for overdose include:
- Opioid use disorder
- Injecting opioids
- Relapsing after detox (tolerance is lower after detox)
- Taking prescription opioids without medical supervision
- High prescribed doses of opioids
- Combining opioids with alcohol or other substances which suppress respiratory function
- Co-occurring medical conditions such as HIV, liver or lung diseases, or mental health conditions
There is also a higher risk of overdose for males, people who are older, and people from low socio-economic backgrounds compared to the opposites.
What is Naloxone?
Naloxone is a synthetic compound derived from oxymorphone, a derivative of morphine. It was patented in 1961 and approved for treatment of opioid overdose in the US in 1971. It is now on the World Health Organization’s List of Essential Medicines.
Naloxone is a lipophilic substance which means that it can quickly pass into the brain. In the brain, it acts as a non-selective and competitive opioid receptor antagonist. It competes with opioids for opioid receptors, binds to them, and reverses and blocks their effects. If someone is experiencing respiratory depression due to an opioid overdose, this will quickly reverse the respiratory problems and save their life.
Depending on the method of administration, the effects of naloxone are quicker or slower. If administered intravenously, the effects start within two minutes. If administered intramuscularly or subcutaneously, the effects start within five minutes. It is also possible to get a nasal spray which is recommended for use on people who are unconscious or unresponsive. This has a slower onset but is easier to administer to people in this state.
Side Effects of Naloxone
If you have a dependency on opioids, taking naloxone can cause you to experience withdrawal symptoms. Withdrawal symptoms can start as soon as the effects of naloxone begin. They may include restlessness, agitation, nausea, vomiting, fast heart rate, sweating, flushing, trembling, and headache. In rare cases, it has been associated with heart rhythm changes, seizures, and pulmonary edema. Heart problems are mainly a risk if you have an underlying heart condition.
For people who are not using opioids, naloxone generally does not have any effect and has no potential for abuse. The only effect it may have is reducing your ability to manage pain as it blocks some receptors responsible for the pain response. This makes naloxone a safe drug to administer.
Where Can I Get Naloxone?
In some states, people can be trained to administer naloxone if they have a friend or family member who has a risk of overdosing. Police officers, emergency medical technicians, and first response staff are also trained in using naloxone.
You can get naloxone from many pharmacies, and in some states you do not even need a prescription to do so. It is also possible to get naloxone free of charge from community-based distribution programs, local health groups, and local health departments.
If you have a loved one who has an opioid use disorder, you could help save their life by being prepared.